Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 37, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 29, 2002, 11:59 AM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2002, 11:59 AM MDT (17:59 UTC)
- Expired
- Aug 29, 2002, 3:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 182 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 291759 FFWGJT COC067-292100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1157 AM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 300 PM MDT * AT 1156 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ABOUT 10 MILES WEST OF DURANGO...EAST AT 20 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... RURAL NORTHEASTERN LA PLATA COUNTY AT 1210 PM MDT OR OVER THE MISSIONARY RIDGE BURN AREA HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3738 10783 3739 10751 3761 10751 3761 10783
1 follow-up statement
764 RWUS32 KGJT 292002 FFSGJT COC067-292100- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 155 PM MDT THU AUG 29 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO UNTIL 300 PM MDT... AT 145 PM OFFICIALS IN LA PLATA COUNTY REPORTED FLOODING AND SEVERAL DEBRIS SLIDES NEAR THE VALLECITO DAM AREA. SOME OF THE WORST FLOODING WAS IN THE STEVENS CREEK DRAINAGE NEAR THE 6000 BLOCK OF COUNTY ROAD 250. ADDITIONAL FLOODING WAS REPORTED ALONG JACK...SHEARER...AND RED CREEKS. MANY DRAINAGE DITCHES AND CULVERTS WERE OVERFLOWING. RESIDENTS IN THESE AREAS SHOULD MONITOR THE WEATHER VERY CLOSELY AND BE PREPARED TO RAPIDLY MOVE TO HIGHER GROUND. STAY TUNED TO YOUR LOCAL MEDIA FOR ADDITIONAL REPORTS...OR MONITOR THE SITUATION FROM THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE). $$ TGJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:30 AM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 2:30 AM MDT, 9 hours 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT THU AUG 29 2002
LOW PRESSURE SYSTEM OVER THE WESTERN GREAT BASIN TO EJECT NORTH-
EASTWARD INTO THE NORTHERN PLAINS TODAY AND INTO TONIGHT. JET NOSING
INTO THE FOUR CORNERS ALREADY GENERATING SHOWERS AND THUNDERSTORMS
ACROSS SOUTHWESTERN CWFA. SO FAR...RAINFALL LIGHT BUT WINDS GUSTY AS
MID-LEVELS STILL RATHER DRY. DEWPOINT VALUES HAVE COME UP FROM
YESTERDAY OVER THE FOUR CORNERS...EXTENDING NORTH TO THE GRAND VALLEY
THIS MORNING. AS A RESULT...EXPECT NOT ALL THUNDERSTORMS TO BE DRY.
NONETHELESS...FIRE WEATHER STILL A MAJOR CONCERN WITH WATCH ALREADY
IN PLACE APPEARING WELL WARRANTED. WILL LET DAY SHIFT SETTLE DETAILS
OF POSSIBLE RED FLAG WARNING.
PRESENT FORECAST FOR TODAY APPEARS ON TRACK. MODELS CONTINUE TO SHOW
SHORTWAVE ENERGY AND JET INFLUENCE TO BE THE STORY TODAY. GIVEN
DEWPOINT FIELD ALLUDED TO ABOVE...WILL CONTINUE WITH BEST POPS OVER
THE SOUTHERN MOUNTAINS AND SCATTERED POPS ELSEWHERE. CLOUD COVER WILL
KEEP TEMPERATURES DOWN AND APPEARS MET DATA HAS GOOD HANDLE ON THE
SITUATION.
WAVE PUSHES EAST OF THE AREA TONIGHT...SO EXPECT SOME LINGERING
EVENING CONVECTION...THEN DRY AND CLEARING DURING THE REMAINDER OF
THE NIGHT TONIGHT. DRIER...SLIGHTLY MORE STABLE ENVIRONMENT IN PLACE
ON FRIDAY...THOUGH RESIDUAL MOISTURE AND INCREASED INSOLATION WILL
LIKELY YIELD SOME AFTERNOON/EVENING THUNDERSTORMS OVER THE HIGHER
TERRAIN. TEMPS SHOULD REBOUND WITH RETURN OF SUNSHINE AND MET
GUIDANCE AGAIN APPEARS TO HAVE GOOD HANDLE ON THE EVOLVING PATTERN.
LITTLE CHANGE INDICATED FOR SATURDAY. NL
EXTENDED (SUN-WED)...AVN HAS REMNANTS OF WESTERN TROF LIFTING
NORTHEAST ACROSS THE FORECAST AREA ON TUE...WHILE UPPER HIGH REMAINS
OVER NRN MEXICO/SRN NM THROUGH PERIOD. WILL CONTINUE WITH FORECAST OF
SWLY FLOW UNTIL THEN BASED ON AVN WITH SOME MID/HIGH LEVEL PACIFIC
MOISTURE ENTRAINED ACROSS THE AREA BEGINNING SUNDAY...AND THUS WILL
KEEP MENTION OF SLIGHT CHANCE FOR NOW ON SUN-MON ASSUMING ALSO SOME
WEAK EMBEDDED DISTURBANCES IN THE FLOW. THEN BETTER CHANCE FOR TUE AS
TROUGH LIFTS OUT. HOWEVER...ECWMF SHOWING MORE RIDGING OVER THE AREA
ON MONDAY WITH TROUGH NOW FARTHER WEST IMPLYING DRIER CONDITIONS...SO
WILL HAVE TO WATCH EVOLUTION. JAD
.GJT...FIRE WEATHER WATCH THURSDAY FROM 1100 THROUGH 2200 MDT
FOR ALL FIRE WX ZONES IN EASTERN UTAH AND WESTERN COLORADO.In the hours before
Special weather statement, Aug 29, 6:40 AM MDT, 5 hours 19 minutes before
COZ001>014-017>023-UTZ022>025-027>029-292130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 640 AM MDT THU AUG 29 2002 THUNDERSTORMS ALREADY MOVING ACROSS PORTIONS OF EASTERN UTAH AND WESTERN COLORADO ARE EXPECTED TO INCREASE ACROSS THE REGION TODAY. SOME STORMS WILL BE DRY...PRODUCING STRONG GUSTY OUTFLOW WINDS TO 50 MPH WITH LITTLE RAINFALL. THESE STORMS WILL BE MOST NUMEROUS ACROSS THE MOUNTAINS OF WESTERN COLORADO. THE COMBINATION OF DRY THUNDERSTORMS...WARM TEMPERATURES AND LOW HUMIDITIES...ESPECIALLY ACROSS THE NORTH...WILL INCREASE THE POTENTIAL FOR NEW FIRE STARTS AND EXTREME FIRE BEHAVIOR. EMERGENCY MANAGERS SHOULD MAINTAIN A HEIGHTENED STATE OF AWARENESS TODAY DUE TO THE INCREASED THREAT OF WILDFIRES. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:59 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| Aug 29, 5:58 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.